Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 286, NWS Sioux Falls, SD

July 30, 2001Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 30, 2001, 12:28 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 30, 2001, 12:28 PM CDT (17:28 UTC)
Expired
Jul 30, 2001, 1:00 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bon Homme County, SD, Charles Mix County, SD

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:30 PM CDTThunderstorm Wind 75 MWagner Arpt, SDThunderstorm winds, including a heat burst, blew off a door and part of the roof of an airport hangar, bent a flagpole, blew down trees and power poles, and blew two farm wagons across a highway. The temperature rose over 20 degrees in a few minutes, briefly r
Jul 30, 12:47 PM CDTThunderstorm Wind 52 EAvon, SDThunderstorm winds caused tree damage. The amount of damage was not known.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3124 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 301729
SVRFSD

SDC009-023-301800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 PM CDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 100 PM CDT

* AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DANTE...OR ABOUT 18 MILES EAST OF
  PICKSTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVON AROUND 1235 PM CDT
  TYNDALL AROUND 1255 PM CDT

THE PUBLIC REPORTED WIND DAMAGE IN PICKSTOWN AND WAGNER.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4313 9833 4296 9827 4296 9771 4316 9769

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:20 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 30, 10:20 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT MON JUL 30 2001

PRIND RMNG SPOTTY SHWRS/TSTMS WILL CONT TO PETER OUT AND MOVE EWD
OUT OF AREA...THO AM MOST CONCRND ABT NCMTRL NE ACTVTY FOR LATER ON.
IN ANY EVENT WILL LEAVE MENTN IN FOR THIS AFTN ERNMOST PART OF OUR
MN AND IA COS...OTRW SPOTTY LINGRNG SHWRS/TSTMS SHUD GIVE WAY TO
PTCLDY HOT AND OF COURSE ALREADY HUMID. LATEST IN A SERIES OF LTL
HEAT BURSTS SINCE YSTDY EVE HAS NOW OCCURD AT HON. AS FOR NE
ACTVTY...IF IT STAYS AS IS IN AREAL CVRG AND EVEN REGENERATES THIS
AFTN...IT MAY STAY S OF AREA...BUT IT BEARS WATCHNG. WILL DO LTL
WITH TEMPS FOR NOW...WITH SOME SUN THEY SHUD GET TO NEAR OR A LTL
ABV 90.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jul 30, 11:15 AM CDT, 1 hour 13 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT MON JUL 30 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
LOW PRESSURE OVER WESTERN AND CENTRAL SOUTH DAKOTA IS EXPECTED TO BE
STATIONARY OR MOVE ONLY SLIGHTLY EAST. VERY WARM AND HUMID AIR WILL
CONTINUE TO FLOW INTO THE AREA EAST OF THE LOW THROUGH TONIGHT. A FEW
THUNDERSTORMS LINGERING THIS AFTERNOON ARE NOT EXPECTED TO BE SEVERE.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF EASTERN SOUTH
DAKOTA AND SOUTHWEST MINNESOTA THIS EVENING.

SDZ038>040-052>056-061>062-066-067-MNZ071-072-080-081-089-097-098-
IAZ001-310500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK-MINNEHAHA-ROCK-NOBLES-
TURNER-LINCOLN-LYON-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
1100 AM CDT MON JUL 30 2001

* FORECAST THROUGH MIDNIGHT:
  ISOLATED THUNDERSTORMS INTO EARLY THIS AFTERNOON MAY PRODUCE WINDS
  GUSTS TO 35 MPH. SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS
  AFTERNOON OR THIS EVENING...AND A FEW OD THESE STORMS COULD PRODUCE
  DAMAGING WINDS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM.

SDZ050-057>060-063>065-068>071-IAZ012-020-021-031-032-NEZ013-014-310500-
BRULE-AURORA-DAVISON-HANSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-CHEROKEE-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...YANKTON...SIOUX CENTER...
LE MARS...SIOUX CITY...
1100 AM CDT MON JUL 30 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
  LINGERING SHOWERS AND THUNDERSTORMS INTO EARLY THIS AFTERNOON ARE NOT
  EXPECTED TO PRODUCE ANY STRONG WINDS OR HAIL. THUNDERSTORMS LATE THIS
  AFTERNOON AND THIS EVENING ARE EXPECTED TO STAY NORTH OF THE AREA.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ090-IAZ002-003-013-014-022-310500-
JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE...
1100 AM CDT MON JUL 30 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. A
  FEW SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON ARE NOT
  EXPECTED TO PRODUCE STRONG WINDS OR HAIL. THUNDERSTORMS T9HIS EVENING
  ARE EXPECTED TO STAY NORTH OR SOUTH OF THE AREA.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

WILLIAMS
Local storm report, Jul 30, 11:44 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON JUL 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    ELLSWORTH                 MN   60 MPH TSTM GUST
06/12/01   NOBLES                         EVENT DURATION 10
                                          MINUTES, 910 TO 920 PM
                                          CDT. REPORTED BY MEDIA.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:53 PM CDTSevere Thunderstorm WarningFSDHutchinson37 min
Jul 30, 12:58 PM CDTSevere Thunderstorm WarningFSDBon Homme32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.